Thunderstorm Wind, Wood
- When
- July 20, 9:45 AM CST
- Where
- Wood County, Marshfield
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 44.670, -90.170
Thunderstorm winds downed numerous trees and branches in Marshfield.
Thunderstorms that moved into central Wisconsin produced wind damage and nickel size hail in the Marshfield area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Thunderstorms that moved into central Wisconsin produced wind damage and nickel size hail in the Marshfield area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 20, 3:57 AM CST, 5 hours 48 minutes earlier.
Area Forecast Discussion...CORRECTED National Weather Service Green Bay WI 457 AM CDT WED JUL 20 2016 Fixed Typo Forecast discussion for routine morning forecast issuance .SYNOPSIS... Issued at 413 AM CDT Wed Jul 20 2016 Becoming very humid and rather hot with thunderstorms at times through the weekend...then a little cooler and drier next week. The subtropical ridge anchored by a closed upper high centered over the Southern Plains dominates much of the CONUS. Within the westerlies flowing along the northern periphery of the ridge, troughs are located off the West Coast and over eastern NOAM. During the forecast period, the westerlies to gradually sag southward and deamplify as the the upper high center within the subtropical ridge shifts back toward the Desert Southwest. Very warm and humid air from the Plains will spread northeast across the forecast area during the next 24 hours. Once in place, the warm and humid conditions will linger through the weekend-- though day to day conditions will be moderated by convection and the movements of frontal boundary expected to linger near the area. Somewhat cooler and drier air will push in early next week following the passage of a substantial shortwave embedded within the low amplitude westerlies. Given the available moisture and numerous opportunities for convection, precipitation amounts for the next week are likely to be above normal. && .SHORT TERM...Today...Tonight...and Thursday Issued at 413 AM CDT Wed Jul 20 2016 The forecast this morning (and likely for the next several days) is very complex as much of it hinges on the development, location, and coverage of convection. With weak large scale forcing and smaller scale features dominating, models are struggling greatly. The complex of storms expected to develop to the west has yet to materialize, though some ACCAS and weak returns were finally showing up on the KMPX radar. It's hard to see anything very organized developing out of that, and even if it does, substantial convective inhibition exists over the forecast area so it will weaken upon arrival. So backed PoPs for this morning down to a slight chance across the western part of the forecast area, and removed PoPs elsewhere. It's still possible convection may develop across the area this afternoon or evening once the atmosphere destabilizes and inhibition is removed. But at this point do not see anything to focus the storms, so kept PoPs rather low as coverage would be limited. A severe storm is still possible, but with coverage expected to stay limited, the Marginal Risk (5%)on the SPC day 1 Convective Outlook is reasonable. The very warm and humid air should be in place by tonight, so raised overnight lows. The best chance of storms tonight will be across the north, which is at risk of having storms that fire to the north and west move in overnight. Carried the highest PoPs there, but still nothing above chance category. Barring unanticipated widespread convection overnight, Thursday is likely to be hot and very humid, with heat indices exceeding 100 over the southern 1/2 to 2/3 of the forecast area. Heat Advisory criteria is daytime apparent temperatures at or above 100. Excessive Heat Warning criteria is at least a 48 hour period with daytime heat indices AOA 105 and nighttime heat indices AOA 75. We are unlikely to meet warning criteria as Friday is not expected to be as hot after a weak cool front passes through the area Thursday night. So it looks like our heat-related headline is going to be a Heat Advisory for at least the southern half of the area for Thursday. But will hold off issuing that for now as offices to the south and west with Excessive Heat Watches have decided to maintain their watches due to uncertainty in conditions in their areas later in the week which will determine whether they end up needing advisories or warnings. In addition to the heat, severe storms are possible Thursday, especially over the Northeast and East, as the tail of a shortwave passing across Ontario interacts with a weak frontal boundary sagging into the area. The atmosphere is expected to be extremely unstable by the afternoon, with CAPES over 4000 j/kg likely. Weak height falls with the shortwave will tighten the gradient aloft, likely resulting 35-45 kts of 0-6km shear over far northeast Wisconsin. The main question is whether or not warm temps aloft will maintain a cap. Kept PoPs in the chance category for now since forcing is subtle and might not be able to break the cap. But if storms develop, the likelihood of severe storms will be considerable given the combination of instability and shear. One possible scenario is that storms fire over far northern Wisconsin and Upper Michigan, then organize and build south into the reservoir of instablity, with convergence from the outflow providing the lift to break the cap. Will highlight the potential in the HWO. .LONG TERM...Thursday Night Through Tuesday Issued at 413 AM CDT Wed Jul 20 2016 Models continued to forecast a large upper level ridge over the Plains through the end of the week. This will lead to warm/hot and humid conditions across the forecast area through at least Saturday. Upper flow across the region is expected to be zonal, causing model timing differences with short waves moving east. The timing differences led to plenty of slight chances for showers and storms during the long term forecast. There is the potential for strong or severe storms on Thursday night due to the intersection of an outflow boundary, from convection earlier in the day, and a cold front, combined with steep mid level lapse rates and veering low to mid level winds. The period Saturday through Sunday looks to be the best chance for showers and storms during the rest of the long term forecast. This is due to upper level short wave energy and a surface low and associated frontal boundaries making their way across the area. Storms are likely across the area on Saturday Night. The cold front will bring cooler, but near normal, temperatures to the area for early next week. && .AVIATION...for 12Z TAF Issuance Issued at 413 AM CDT Wed Jul 20 2016 Some stratus with low-end MVFR or IFR ceilings has developed to the west. It might be able to expand into the western part of the area early today before mixing out. Otherwise, generally good flight conditions are expected. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS.......Skowronski SHORT TERM.....Skowronski LONG TERM......MG AVIATION.......Skowronski
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 450 AM CDT WED JUL 20 2016 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-211100- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE COUNTY-LINCOLN- LANGLADE-MENOMINEE-NORTHERN OCONTO COUNTY-DOOR-MARATHON-SHAWANO- WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO- CALUMET-MANITOWOC-SOUTHERN MARINETTE COUNTY- SOUTHERN OCONTO COUNTY- 450 AM CDT WED JUL 20 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA...MAINLY THIS AFTERNOON AND THIS EVENING. THE STORMS ARE NOT EXPECTED TO BE WIDESPREAD...BUT A FEW OF THE STORMS COULD BE SEVERE AND PRODUCE ISOLATED DAMAGING WIND GUSTS AND HAIL. IT IS ALSO POSSIBLE THAT STORMS DEVELOPING TO THE NORTHWEST WILL MOVE INTO FAR NORTHERN WISCONSIN LATE TONIGHT. THE PRIMARY RISK WITH THESE STORMS WOULD BE DAMAGING WIND GUSTS. HEAVY RAINFALL IS ALSO POSSIBLE WITH ANY STORMS THAT FORM. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A RISK OF SEVERE THUNDERSTORMS THURSDAY AND THURSDAY EVENING...ESPECIALLY OVER NORTH-CENTRAL...NORTHEAST...AND EAST- CENTRAL WISCONSIN. THERE IS STILL UNCERTAINTY OVER WHETHER OR NOT STORMS WILL FORM THURSDAY AND THURSDAY EVENING. BUT IF STORMS FORM...CONDITIONS WILL BE FAVORABLE FOR THEM TO BECOME SEVERE...WITH DAMAGING WIND GUSTS...LARGE HAIL...AND TORRENTIAL RAINFALL POSSIBLE. BE SURE TO MONITOR LATER FORECASTS FOR UPDATED INFORMATION ON THE POTENTIAL FOR SEVERE WEATHER THURSDAY. ANOTHER ROUND OF STORMS IS LIKELY SATURDAY AFTERNOON OR SATURDAY NIGHT. THESE STORMS COULD ALSO POSE A RISK OF SEVERE WEATHER. THE COMBINATION OF HEAT AND HUMIDITY DURING THE REST OF THE WORK WEEK AND INTO THE UPCOMING WEEKEND COULD RESULT IN PERIODIC DANGEROUS CONDITIONS FOR PERSONS WITH CERTAIN HEALTH CONDITIONS. THE MOST DANGEROUS CONDITIONS ARE EXPECTED TO OCCUR BETWEEN 1100 AM AND 700 PM THURSDAY. ANYONE WITH A HEAT-SENSITIVE HEALTH CONDITION SHOULD PLAN ON REMAINING IN AN AIR CONDITIONED BUILDING DURING THIS PERIOD IF AT ALL POSSIBLE. EVEN PERSONS IN GOOD HEALTH SHOULD AVOID STRENUOUS OUTDOOR ACTIVITIES DURING THIS TIME. .SPOTTER INFORMATION STATEMENT... FORMAL SPOTTER ACTIVATION IS NOT EXPECTED TO BE NECESSARY TODAY OR TONIGHT. HOWEVER...SPOTTERS SHOULD REPORT ANY HAIL...WIND GUSTS OVER 40 MPH OR RAINFALLS OVER AN INCH. LMZ521-522-541>543-211100- THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN- 450 AM CDT WED JUL 20 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE MICHIGAN AND THE WATERS OF GREEN BAY. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS COULD POSE A HAZARD TO BOATERS TODAY AND TONIGHT. FOG COULD ALSO POSE A HAZARD...ESPECIALLY ON LAKE MICHIGAN TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE POSSIBLE AT TIMES LATE THIS WEEK AND INTO THE UPCOMING WEEKEND. THE MOST LIKELY TIME PERIOD FOR STORMS WILL BE THURSDAY AFTERNOON AND EVENING...AND AGAIN SATURDAY NIGHT. IN ADDITION...VERY HUMID AIR FLOWING OVER THE COOLER WATERS OF LAKE MICHIGAN COULD RESULT IN DENSE FOG WHICH WILL POSE A HAZARD TO BOATERS AT TIMES. SKOWRONSKI/MG
The La Crosse radar (KARX), 124 km away, was scanning. The volume nearest the first event began at 15:46 UTC.
1 thunderstorm wind, 1 hail. Local standard time, as filed.
Thunderstorm winds downed numerous trees and branches in Marshfield.
Nickel size hail fell as a thunderstorm passed through Marshfield.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2016Every state in 2016This day in weather historyWarnings in Wisconsin, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 650061, 650062.